Alert archive / Tennessee / Flash Flood Watches in 2020

Flash Flood Watch 5, NWS Morristown, TN

April 11, 202021 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this flash flood watch at Apr 11, 2020, 9:41 PM EDT for 21 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Apr 12, 2020, 2:00 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2020, 9:41 PM EDT (01:41 UTC)
In effect from
Apr 12, 2020, 2:00 PM EDT
Expired
Apr 13, 2020, 5:22 AM EDT
In force
15 hr
Issued by
NWS Morristown, TN
Flood severity
None
All 23 counties

Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Bradley County, TN, Campbell County, TN, Claiborne County, TN, Hamilton County, TN, Knox County, TN, Loudon County, TN, Marion County, TN, McMinn County, TN, Meigs County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Rhea County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 109 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2991 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood watch went out at Apr 11, 7:33 PM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 11, 7:33 PM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
733 PM EDT Sat Apr 11 2020

.UPDATE...
FOR 00Z AVIATION.

&&

.SHORT TERM (Tonight through Sunday Night)...

Easter Sunday will feature a significant severe weather outbreak
across much of the deep south, possibly affecting portions of
eastern Tennessee as well. The short term discussion will focus on
this.

A closed low over southern California and the Baja region this
afternoon, will shift east into Texas before transitioning to a
negatively tilted shortwave and lifting northeast across the
Arklamiss, middle Tennessee, and the Ohio River Valley Sunday and
Sunday night. Some phasing with northern stream energy will occur
during the day tomorrow, resulting in low pressure developing over
the Arklatex region before rapidly deepening and shifting north
towards the Great Lakes. Ahead of this system, a warm front
currently resides across the central GOMEX, with surface high
pressure east of the Appalachians. This warm front will surge north
tomorrow as wind fields strengthen across the deep south in response
to rapidly strengthening low pressure to our west, making it into
the TN valley sometime during the evening hours tomorrow. How far
north into the valley, and how quickly it gets there, will likely
play key factors in the amount of severe storms we see in our
forecast area. There remain some notable uncertainties, but if
things develop in favor of severe storms there could be some
significant severe weather in our area. In addition

Regarding severe storms.

By daybreak or very shortly thereafter, elevated showers with some
embedded thunder will be spreading into the forecast area from
the southwest. Showers will continue through much of the day
thereafter, with strong to severe thunderstorms likely to move in
from the southwest during the evening hours as better forcing
arrives and storms become more surface-based. Significant
uncertainties remain with regard to how far north the warm frontal
boundary makes it. Some models move the warm front northward into
the southern TN valley around/after 00z, perhaps as far north
Crossville southeast to Athens area. If this occurs, the southern
plateau as well as the southern TN Valley will be in the warm
sector and there will be a significant tornado risk, with 0-1km
SRH values in excess of 500 m2/s2 and some surface based
instability approaching 1,000 J/kg. On the other end of the
spectrum is the case where the warm front stops in northern
Alabama. In this case, convection in our forecast area would be
more elevated, lending itself to perhaps some limited damaging
wind threat in the case of the strongest storms. At this point
more guidance supports the warm front lifting into the TN valley,
which yields an enhanced damaging winds and perhaps tornado threat
in the south. With regards to hail tomorrow, all of the forecast
soundings seems to show little in the way of deep positive CAPE
profiles, with meager mid level lapse rates to go along with it.
As such, do not think the hail threat is all that great. Certainly
sustained, rotating updrafts may be able to generate some severe
sized hail, but think this will be the exception rather than the
rule.

Discrete warm sector convection in the evening would be quickly
followed by a QLCS convective mode closer to midnight as a squall
line approaches from the west. This will likely present the best
widespread wind threat of the event.

Regarding flash flooding.

This system will pump rich Gulf moisture northward into the southern
Appalachian region for a 12 to 18hr time period beginning during the
morning hours Sunday. This kind of signal in PWAT plumes is
certainly indicative of a flash flooding potential, but given the
areal extent of the higher deterministic rainfall amounts, there
is enough uncertainty to preclude a watch at this time. Currently
have storm total rainfall amounts of 3-4 inches over the central
and southern plateau areas, with 2-3 inch amounts over the
southeastern TN and western NC counties, and a general 1 to 2
inches elsewhere. If these rainfall amounts increase or become
more widespread, a need for a flash flood watch could certainly
arise.

Lastly, let's talk about winds.

Strong mid/low level flow ahead of this system will likely produce
some mountain wave activity tomorrow beginning during the late
morning hours and lasting into the overnight hours. With the
forecast wind fields, downslope winds in the +60 mph range certainly
look likely. For this reason, have gone ahead and issued a high wind
warning for the east Tennessee mountains and adjacent foothills.
Gusts up to 80 mph in the more favorable locations like Camp Creek
or Cove Mountain may be possible.

CD

.LONG TERM...(Monday through Saturday)

Key Messages:

1. Much quieter weather next week with temperatures well below
normal.

2. Periodic chances for light precipitation, with the best chance
being Tuesday night into Wednesday morning when a little light snow
could mix with rain in the highest elevations.

Discussion:

Monday and Tuesday...

A strong cold front will cross our area during the early afternoon
on Monday. All guidance has come into agreement on its timing.
Leftover rain showers will exit from W to E as the deep moisture and
frontogenetic forcing shifts E, so have chance pops in the morning
dropping off in the afternoon. Morning highs in the mid/upper 60's
will fall into the 50's during the afternoon under strong CAA. A
strongly amplified pattern with sharp mid/upper ridging along the
West Coast and broad, deep longwave troughing over the central and
eastern CONUS will develop Monday and last through the week causing
Monday afternoon to be the beginning of an extended period of below
normal temps. Surface high pressure dropping into the OH Valley by
Tuesday will bring dry conditions Monday night into at least Tuesday
afternoon before the next system approaches. Highs will only reach
the mid 50's to near 60 Tuesday.

Tuesday night and Wednesday...

A vigorous mid level shortwave and positive vorticity maximum will
dive from the N Plains into the TN Valley Tuesday night into
Wednesday, acting to reinforce the longwave troughing overhead. The
deterministic GFS remains slightly faster with this system than the
ECMWF, but the CMC, ECMWF, and GEFS ensembles are in overall
agreement. Have chance pops in most of the region Tuesday night with
likely across far E and NE TN into SW VA where deeper moisture will
combine with some terrain upsloping. Wet snow may mix with the
showers across the N plateau and highest elevations of SW VA and the
E TN mountains. Drier air behind this shortwave on Wednesday will
allow most precip to exit in the morning, but left slight chance
pops across the far E and NE through the afternoon to account for
some NW flow upsloping. Highs will stay in the mid/upper 50's
Wednesday.

Wednesday night through Saturday...

Sprawling surface high pressure over the OH and TN Valleys will
provide dry and cool conditions Wednesday night through Friday. The
best opportunity for widespread frost/freeze conditions will be late
Wednesday night into early Thursday morning. Guidance differs late
Friday into Saturday. In general, the large trough aloft will
finally be lifting out allowing for more quasi-zonal flow and
moderating temps, but there are timing differences on a system
approaching around the Saturday timeframe. For now, have slight
chance/chance pops Friday night and Saturday. Highs in the upper
50's/mid 60's Thursday will warm into the mid/upper 60's Friday and
Saturday.

RG

&&

.AVIATION...
00Z TAF DISCUSSION.

VFR conditions will persist throughout much of the TAF cycle. A
warm front will lift northwards out of the Gulf of Mexico tonight
into Sunday. Clouds will increase throughout the TAF cycle with
MVFR/IFR ceilings after 21z. Showers and storms will develop to
the north of this warm front and spread across the terminals in
the 15-19z timeframe and persist throughout the remainder of the
TAF period. Winds will also become gusty late in the TAF cycle
with gusts approaching the 20-25 kt range.

MA

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Warning from 11 AM Sunday to 5 AM EDT Monday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...NONE.
&&
Hazardous weather outlook, Apr 11, 4:08 PM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
408 PM EDT Sat Apr 11 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-122015-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
408 PM EDT Sat Apr 11 2020 /308 PM CDT Sat Apr 11 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Hazardous weather is not expected through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A severe weather outbreak is likely across the Tennessee Valley
region Sunday evening. There is an Enhanced Risk of severe
thunderstorms for locations south and west of Knoxville, with a
Slight Risk north and east. Tornadoes, damaging straight-line
winds up to 70 mph, and large hail will all be possible.

High winds will develop across the East TN mountains and adjacent
foothills late Sunday morning and continue into Sunday night.
Southerly winds may gust up to 80 mph in some locations during
that time.

Periods of heavy rainfall are expected across the region Sunday
and Sunday night, which may result in flash flooding of creeks,
streams, and low-lying areas. Areas south of I-40 appear to have
the greatest risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed Sunday evening. Please
relay any information about severe weather to the NWS while
following local, state, and CDC guidelines.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:32 PM EDTWind AdvisoryMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Carter and 27 more42 hr
Apr 12, 9:32 AM EDTRiver Flood WarningMRXCocke44 hr
Apr 12, 9:37 AM EDTRiver Flood WarningMRXHawkins, Sullivan57 hr
Apr 12, 9:44 AM EDTRiver Flood WarningMRXClaiborne, Grainger, Hancock3 days
Apr 12, 9:44 AM EDTRiver Flood WarningMRXClaiborne, Union60 hr
Apr 12, 10:26 AM EDTRiver Flood WarningMRXHamilton3 days
Apr 12, 10:28 AM EDTRiver Flood WarningMRXBledsoe, Marion, Sequatchie62 hr
Apr 12, 10:32 AM EDTRiver Flood AdvisoryMRXMorgan, Roane12 hr

Nearby

Flash Flood Watches in Tennessee, 2020Flash Flood Watches in North Carolina, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.